Reinforcement Learning

July 17-19, 2023

Day 1 (9:00am - 6:00pm)

- [9:00-9:30] Welcome: Meet & Greet
- [9:30-11:00] Session 1 (1.5 hours): What is RL, why RL and basic RL
 - Introduction to decision making
 - What is and isn't RL? How is RL Different from Supervised Learning.
 - The central challenge in RL: Exploration v/s Exploitation
- [11:00-11:30] break (0.5 hours)
- [11:30-12:45] Session 2: Simple Sequential Decision Making
 - The central challenge in RL: Exploration v/s Exploitation (continued)
 - o Bandits
- [12:45-14:00] Lunch
- [14:00-15:30] Session 3: Contextual Bandits and Policy Gradients
 - Contextual Bandits
 - Basic Terminology: Markov decision process, what is an episode, etc.
- [15:30-16:00] break (0.5 hours)
- [16:00-17:00] Session 4: How to use RL Algorithms? Walk through some applications
 - Assumptions of MDPs
 - Recommendation systems
 - Balloon Localization
 - Manipulation
 - Urban Planning
 - Introduction to the Problem Clinic (15 min)
- [17:00-18:00] Reception (1 hour)

Day 2 (9:00a - 5pm)

• [9:00-10:30] Session 1: Introduction to RL methods

- o Introduction to Policy Gradients
- REINFORCE
- Value Based Reinforcement Learning
 - Introduction to Policy Gradients: REINFORCE
 - Why value based RL?
 - Connection between dynamic programming and RL
 - Policy Iteration
 - Value Iteration
 - Q-Learning
 - What is off-policy learning?
 - Deep Q-Learning (DQN)
 - Target Network, Replay Buffer
 - Double Q-Learning (DDQN)
- [10:30-10:45] Break
- [10:45-12:15] Session 2: Interactive session (Deep Q Networks)
 - Setup an environment into a format amenable to RL algorithms
 - Hands-on Exercise on DQN, DDQN, interpreting outcomes
- [12:15-12:30] Break
- [12:30-13:00] Session 3: Deep Q-Learning in Continuous Action Space
 - Deep Deterministic Policy Gradients (DDPG)
 - Soft-Actor Critic (SAC)
 - Twin Delayed DDPG (TD3)
- [13:00-14:00] Lunch
- [14:00-14:45] Group Session: Discuss and Formulate Problems into RL Framework
- [14:45-15:30] Session 4: Practical Perspectives
 - The Reward Hacking Problem
 - What if my action space is large?
 - What is my RL problem is non-markov? How to design the state-space?
- [15:30-16:00] Coffee Break

• [16:00-17:00] Group Session: Work on Problem Clinic

Day 3 (9:00am - 5pm)

- [9:00-11:30] Session 1 (2:30 hours): Problem Clinic Presentation & Discussion Part I
- [11:30-12:00] Break
- [12:00-13:00] Session 2 (1 hour): Problem Clinic Presentation & Discussion Part II
- [13:00-14:00] Lunch (1 hours)
- [14:00-15:30] Session 3: Discussion on Practice and Theory of RL
 - o Miscellaneous Assumptions and Roadmap for RL
 - The reset requirement in RL
 - Tradeoffs in using different RL Algorithms
 - Evolutionary Methods and its relationship to reinforce
 - Theoretical concepts
 - How to evaluate RL: asymptotic convergence, sample complexity, regret
- [15:30-16:00] Coffee Break
- [16:00-17:00] Session 4: AMA and Discussion on Advanced Topics
 - Discussion on limitation of RL techniques: Non-Stationarity, data inefficiency
 - Overview of Advanced Topics
 - MCTS is one of them
 - Based on class interest, we will delve into one of the advanced topics.
 - More Applications